Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 228, NWS Springfield, MO

September 15, 2016Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 15, 2016, 12:57 PM CDT for Texas County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 12:57 PM CDT (17:57 UTC)
Expired
Sep 15, 2016, 1:45 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS53 KSGF 151757
SVRSGF
MOC215-151845-
/O.NEW.KSGF.SV.W.0228.160915T1757Z-160915T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 145 PM CDT

* AT 1256 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  RAYMONDVILLE...OR 10 MILES SOUTHEAST OF HOUSTON...MOVING NORTHEAST
  AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUMMERSVILLE...                   RAYMONDVILLE...
  YUKON...                          HARTSHORN...
  SOLO...                           EUNICE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3725 9165 3716 9166 3710 9187 3722 9197
      3738 9177 3728 9164
TIME...MOT...LOC 1756Z 230DEG 5KT 3721 9183 

HAIL...1.00IN
WIND...60MPH
 
$$

BURCHFIELD
2 follow-up statements
694 
WWUS53 KSGF 151820
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT THU SEP 15 2016

MOC215-151845-
/O.CON.KSGF.SV.W.0228.000000T0000Z-160915T1845Z/
TEXAS MO-
120 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN TEXAS COUNTY...

AT 120 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
RAYMONDVILLE...OR 10 MILES SOUTHEAST OF HOUSTON...MOVING NORTHEAST AT
5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SUMMERSVILLE...                   HARTSHORN...
EUNICE...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3725 9165 3716 9166 3710 9187 3722 9187
      3736 9176 3728 9164
TIME...MOT...LOC 1820Z 230DEG 5KT 3723 9180 

HAIL...1.00IN
WIND...60MPH
 
$$

BURCHFIELD
752 
WWUS53 KSGF 151843
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT THU SEP 15 2016

MOC215-151852-
/O.EXP.KSGF.SV.W.0228.000000T0000Z-160915T1845Z/
TEXAS MO-
143 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS COUNTY WILL
EXPIRE AT 145 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3725 9165 3716 9166 3710 9187 3722 9187
      3736 9176 3728 9164
TIME...MOT...LOC 1840Z 230DEG 5KT 3723 9180 

$$

BURCHFIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 12:30 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 15, 12:30 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1230 PM CDT THU SEP 15 2016

...18z Aviation Forecast Update...

.SYNOPSIS...
Issued at 301 AM CDT Thu Sep 15 2016

Weak upper ridging over the area early this morning with a closed
upper low across the central Rockies. Large area of surface high
pressure was located across the Great Lakes region with weak
southeast winds around this high across our region. Moisture
content remains fairly high from 1.5-1.6 in. Main jet energy was
still south of the closed low with a fairly strong low level jet
in the high plains.

Main focus through the weekend will be with shower and
thunderstorm chances.

&&

.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Thu Sep 15 2016

For today, have slowed down the main precipitation chances that we
initially had going early in the morning as the main sources for
lift will still be off to the west until the afternoon. Will start
to see upper level wave start to kick east into the plains by late
in the day. Will likely see scattered convection today, mainly
during the afternoon hours. By late tonight precipitation will
become more widespread across the area as weak shortwave energy
pushed into the region from the southwest. Severe storms are not
expected, but heavy rain will be with pw values from 1.50 to 1.75
in. should have fairly efficient rain producers.

.LONG TERM...(Friday through Wednesday)
Issued at 301 AM CDT Thu Sep 15 2016

Upper energy will continue to shift across the area on Friday with
the surface front moving east into the central Plains. Again,
heavy rain and the potential of isolated flooding will be the main
risks through Friday night. The surface front will push through on
Saturday. Highest moisture content will shift eastward with the
main upper wave and surface front during the day Saturday with
showers and thunderstorms continuing, but diminishing from west to
east as the day goes on. There will continue to be scattered
showers/thunderstorms through Sunday as energy associated with the
main upper wave shifts through the area.

Low end pops will be maintained until late in the period, but
should start to see upper ridging building over the area by
Tuesday night into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Sep 15 2016

Pilots flying in and out of the Ozarks Region will have to deal
with convection around the terminals this afternoon. Have included
VCTS and tempo groups for this potential this afternoon. Most
convection will dissipate by sunset this evening. More convection
will be possible by early tomorrow morning. VFR to MVFR ceilings
will be around with drops around convection. Winds will be less
than 10 knots and southerly.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Griffin
Hazardous weather outlook, Sep 15, 12:38 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT THU SEP 15 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1238 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE DEVELOP THIS AFTERNOON.
  WIDESPREAD SEVERE STORMS ARE EXPECTED...HOWEVER A COUPLE
  ISOLATED STRONG STORMS COULD BE POSSIBLE WITH HAIL UP TO THE
  SIZE OF PENNIES AND GUSTY WINDS UP TO 50 MPH. LOCALLIZED HEAVY
  RAIN WILL BE POSSIBLE WHICH MAY LEAD TO SOME MINOR FLOODING OF
  LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SHOWER AND THUNDERSTORM CHANCES WILL THEN INCREASE LATE TONIGHT
  INTO FRIDAY NIGHT WITH THE PASSAGE OF AN UPPER LEVEL SYSTEM
  THROUGH THE REGION. WHILE SEVERE STORMS ARE NOT EXPECTED AT
  THIS TIME...CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL BE
  POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Sep 15, 12:04 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT THU SEP 15 2016

MOZ082-151745-
TEXAS MO-
1204 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS COUNTY UNTIL
1245 PM CDT...

AT 1204 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HOUSTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
HOUSTON...                        SUMMERSVILLE...
RAYMONDVILLE...                   YUKON...
SOLO...                           SIMMONS...
ELK CREEK...                      HARTSHORN...
EUNICE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3725 9165 3712 9166 3716 9208 3730 9210
      3745 9175 3743 9175 3742 9165 3725 9164
TIME...MOT...LOC 1704Z 248DEG 31KT 3726 9198

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:04 PM CDTFlash Flood WarningSGFDent, Phelps, Texas6 hr
Sep 15, 12:04 PM CDTSpecial Weather StatementSGFTexas41 min
Sep 15, 1:02 PM CDTFlash Flood WarningSGFTexas6 hr
Sep 15, 1:31 PM CDTSpecial Weather StatementSGFLaclede44 min
Sep 15, 1:56 PM CDTSpecial Weather StatementSGFBarry49 min
Sep 15, 2:38 PM CDTFlash Flood WarningSGFHowell, Shannon6 hr
Sep 15, 5:14 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.